Utah, 2013High Wind and Strong Wind in Utah, October 28, 2013
October 28, 2013 · NWS SLC · 5 events in 5 counties and zones
A slow-moving storm system moved into the Great Basin on October 28. The main impact in Utah was strong, gusty winds, primarily in the western half of the state.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $36,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow-moving storm system moved into the Great Basin on October 28. The main impact in Utah was strong, gusty winds, primarily in the western half of the state.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Oct 27, 8:58 PM MST, 6 hours 2 minutes earlier.
Area forecast discussion, Oct 27, 8:58 PM MST, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
958 PM MDT SUN OCT 27 2013
.SYNOPSIS...A COLD STORM SYSTEM WILL SLOWLY CROSS THE GREAT BASIN
THROUGH THE FIRST HALF OF THE WEEK. HIGH PRESSURE WILL RETURN FOR
THE END OF THE WEEK.
&&
.DISCUSSION...AFTER A PROLONGED PERIOD OF NEARLY STATIC AND PLEASANT
WEATHER...A SIGNIFICANT PATTERN CHANGE IS ON THE WAY. THIS WAS
ALREADY EVIDENT BY THE NOTICEABLE INCREASE IN SOUTH WINDS TODAY
ACROSS THE WESTERN VALLEYS AND HIGH-ELEVATION SITES AHEAD OF THE
APPROACHING LOW PRESSURE SYSTEM. THIS STORM IS CURRENTLY NOTED ON
WATER VAPOR IMAGERY CENTERED OVER SOUTH-CENTRAL OREGON. LARGE-SCALE
LIFT AHEAD OF THIS FEATURE HAS RESULTED IN A RAPID INCREASE IN CLOUD
COVER ACROSS THE NORTHERN PORTIONS OF THE FORECAST AREA THIS
EVENING...ALONG WITH THE DEVELOPMENT OF A FEW SHOWERS. MOST OF THESE
SHOWERS WILL BE CONFINED TO THE HIGHER ELEVATIONS ACROSS THE NORTH
THROUGH MUCH OF THE NIGHT...AS THE LOWER LEVELS REMAIN RATHER DRY AT
THIS TIME. SNOW LEVELS SHOULD REMAIN ABOVE 9000FT OVERNIGHT.
HOWEVER...THE CLOUD COVER COMBINED WITH ENHANCED WINDS WILL KEEP
VALLEY MIN TEMPERATURES MUCH WARMER TONIGHT.
AS THE STORM SYSTEM ADVANCES EASTWARD INTO THE GREAT BASIN LATE
TONIGHT INTO TOMORROW MORNING AND THE ASSOCIATED SURFACE LOW
DEEPENS...EXPECT WINDS TO STRENGTHEN ACROSS THE AREA. STRONG GUSTY
WINDS CAN BE EXPECTED ESPECIALLY ACROSS THE SOUTHERN TWO-THIRDS OF
THE FORECAST AREA. THESE WINDS WILL LIKELY PEAK LATE MORNING THROUGH
EARLY AFTERNOON AND A WIND ADVISORY IS CURRENTLY IN PLACE.
OCCASIONAL LIGHT PRECIPITATION WILL CONTINUE TOMORROW MORNING BEFORE
A VORT MAX EJECTING OUT OF THE LOW PUSHES A BAROCLINIC ZONE ALONG
WITH A MORE INTENSE BAND OF PRECIPITATION EAST ACROSS WESTERN AND
CENTRAL UTAH TOMORROW AFTERNOON. SNOW LEVELS SHOULD FALL TO AROUND
6500-7000FT DURING THIS TIME. THIS BAND IS THEN EXPECTED TO
INTENSIFY ALONG A LINE FROM APPROXIMATELY SOUTHWEST WYOMING THROUGH
SOUTHWEST UTAH DURING THE EVENING HOURS AS ANOTHER VORT MAX EJECTS
ACROSS THE AREA. OCCASIONAL SNOW SHOWERS WILL THEN LINGER THROUGH
WEDNESDAY UNDER THE 500MB COLD POOL AND AS ADDITIONAL VORT LOBES
ROTATE AROUND THE PARENT LOW. SNOW LEVELS LOOK TO BOTTOM OUT NEAR
5500-6000FT. GLOBAL MODELS ARE IN MUCH BETTER AGREEMENT WITH THIS
SCENARIO THAN THEY HAVE BEEN OVER THE PAST FEW DAYS.
SNOW AMOUNTS FOR THE MOST PART ARE MARGINAL FOR AN ADVISORY AT THIS
TIME. GIVEN THAT THE IMPACTS ARE EXPECTED TO BE RELATIVELY MINOR AND
LIMITED TO HIGH ELEVATIONS...NO WINTER WEATHER HIGHLIGHTS ARE
CURRENTLY IN PLACE. HOWEVER...THE MIDNIGHT SHIFT CAN REEVALUATE
SINCE THE BULK OF THE SNOW WILL NOT BEGIN UNTIL TOMORROW AFTERNOON.
MADE SOME UPDATES TO THE FORECAST TO INCREASE SKY COVER ACROSS THE
NORTH FOR THE REMAINDER OF THE NIGHT AND TO BUMP POPS UP SLIGHTLY IN
A FEW ZONES.
&&
.AVIATION...SOUTH TO SOUTH-SOUTHWEST WINDS WILL CONTINUE AT THE SLC
TERMINAL THROUGH THE OVERNIGHT PERIOD. GUSTY SOUTHERLY WINDS ARE
EXPECTED TO DEVELOP AFTER 12Z AND CONTINUE INTO THE AFTERNOON.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WIND ADVISORY FROM 9 AM TO 7 PM MDT MONDAY FOR
UTZ005-013>016-019>021.
WY...NONE.
&&
CHENG/KRUSE
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Oct 27, 4:53 AM MST, 22 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
553 AM MDT SUN OCT 27 2013
UTZ001>016-019>021-517-518-WYZ021-281200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
553 AM MDT SUN OCT 27 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
COLDER AIR WILL GRADUALLY SPREAD EAST ACROSS THE OUTLOOK AREA
BEGINNING MONDAY AFTERNOON AND CONTINUING THROUGH TUESDAY WITH
THE COLD AIR REMAINING IN PLACE THROUGH WEDNESDAY. THIS WILL LOWER
MAX TEMPERATURES ABOUT 20 DEGREES BY TUESDAY FROM HIGHS THIS
WEEKEND.
STRONG SOUTH WINDS ARE ALSO EXPECTED ON MONDAY WITH THE STRONGEST
WINDS ACROSS THE SOUTHWESTERN OUTLOOK AREA AROUND MIDDAY. THE
STRONGEST WINDS WILL SHIFT INTO THE SOUTHEASTERN OUTLOOK AREA
MONDAY AFTERNOON WHILE WINDS WILL START TO DIMINISH OVER THE WEST.
VALLEY RAIN AND HIGH MOUNTAIN SNOW ARE EXPECTED TO BECOME FAIRLY
WIDESPREAD ACROSS THE WESTERN OUTLOOK AREA BY LATE MONDAY WITH
PRECIPITATION SPREADING ACROSS PRETTY MUCH THE ENTIRE OUTLOOK AREA
MONDAY NIGHT AND CONTINUING AT TIMES INTO WEDNESDAY. SNOW LEVELS
ARE EXPECTED TO LOWER TO AROUND 6000 FEET BY EARLY TUESDAY AND
MAY DIP LOW ENOUGH TO REACH THE NORTHERN VALLEY FLOORS FOR A TIME
TUESDAY AFTERNOON THROUGH WEDNESDAY.
THE LONG DURATION OF THIS STORM COULD RESULT IN SIGNIFICANT
AMOUNTS OF SNOW IN THE MOUNTAINS AND POSSIBLY INTO THE HIGHER
VALLEYS BY THE TIME PRECIPITATION TAPERS OFF LATE WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, Oct 27, 11:26 PM MST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1226 AM MDT MON OCT 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM TSTM WND GST 15 W WEST WARREN 41.26N 112.44W
10/28/2013 M66 MPH BOX ELDER UT MESONET
PROMONTORY POINT SENSOR PRP
&&
CRKHigh Wind, Great Salt Lake Desert and Mountains
- When
- October 28, 3:00 AM MST to 1:00 PM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
Strong southerly winds developed across the Great Salt Lake Desert, with the highest winds recorded in the Dugway Proving Ground mesonet. Peak wind gusts included 73 mph at Upper Cedar Mountain, 68 mph at Camel Back Mountain, 66 mph at Diddle Knoll, 62 mph at English Village, 60 mph at Gunnison Island, and 58 mph at Badger Island.
High Wind, Southwest Utah
- When
- October 28, 6:10 AM MST to 12:45 PM MST
- Where
- Southwest Utah forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Property damage
- $35,000
- Reported by
- ASOS
Strong south winds developed across southwest Utah, with the strongest winds in Cedar City. The Cedar City ASOS recorded a peak wind gust of 71 mph, while the Milford ASOS recorded 64 mph. At least 15 large trees were knocked down by the winds; 10 of these trees were on the campus of Southern Utah University, one of which caused minor damage to a building. In addition, some roof damage was reported, including one barn that sustained significant roof damage from the strong winds.
Strong Wind, Utahs Dixie and Zion National Park
- When
- October 28, 9:00 AM MST to 4:00 PM MST
- Where
- Utahs Dixie and Zion National Park forecast zone
- Measured
- 46 kt (53 mph) measured gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
The peak recorded wind gust in far southwest Utah was 53 mph in St. George. In addition, one tree was blown over on the campus of Dixie State University.
High Wind, Central Mountains
- When
- October 28, 10:37 AM MST to 12:08 PM MST
- Where
- Central Mountains forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- RAWS
Peak recorded wind gusts in the mountains of central Utah included 78 mph at the Signal Peak RAWS and 76 mph at the Lost Creek RAWS.
High Wind, West Central Utah
- When
- October 28, 12:40 PM MST to 3:10 PM MST
- Where
- West Central Utah forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
Peak wind gusts in west central Utah included 68 mph at the US-6 at Eureka sensor and 59 mph at the Oak City sensor.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in New York, October 28 to 29, 201312 events
- High Surf in Hawaii, October 28 to 29, 201311 events
- Winter Weather in Wyoming, October 28 to 29, 20136 events
- Winter Storm and Winter Weather in Utah, October 28 to 29, 20133 events
- High Wind in Arizona, October 28, 201358 kt wind · 2 events
- Hail and Damaging Wind in Oklahoma, October 28, 20131.75 in hail · 2 events
- Winter Storm in Idaho, October 28 to 29, 20131 event
- High Wind in Wyoming, October 28, 201350 kt wind · 1 event
- Hail in Kansas, October 28, 20131 in hail · 1 event
- Heavy Snow in Wyoming, October 28 to 29, 20131 event
- Flash Flood in Oklahoma, October 28, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 480135, 480137, 480136, 480134, 480129.